Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS San Diego, CA

September 8, 2017Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 8, 2017, 5:49 PM PDT for Riverside County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 5:49 PM PDT (00:49 UTC)
Expired
Sep 8, 2017, 6:45 PM PDT
In force
56 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Riverside County, CA

The radar

The San Diego radar (KNKX), 117 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS56 KSGX 090049
SVRSGX
CAC065-090145-
/O.NEW.KSGX.SV.W.0024.170909T0049Z-170909T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
549 PM PDT FRI SEP 8 2017

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...

* Until 645 PM PDT

* At 545 PM PDT, a severe thunderstorm was located between 
  Coachella and Mecca, moving northeast at about 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Indio, Coachella, Thermal, La Quinta, Mecca and Santa Rosa
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building if possible.

&&

LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
      3345 11604 3343 11603 3343 11624 3378 11625
      3378 11605 3374 11600 3374 11595 3352 11595
TIME...MOT...LOC 0045Z 239DEG 28KT 3355 11600 

HAIL...0.75IN
WIND...60MPH
 
$$

Small
2 follow-up statements
894 
WWUS56 KSGX 090120
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
620 PM PDT FRI SEP 8 2017

CAC065-090145-
/O.CON.KSGX.SV.W.0024.000000T0000Z-170909T0145Z/
Riverside CA-
620 PM PDT FRI SEP 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR RIVERSIDE COUNTY...

At 613 PM PDT, a severe thunderstorm was located near Thermal, 
moving northeast at about 10 mph. Winds at Thermal Airport gusted to 
62 mph at 546 PM. 

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Indio, Coachella, Thermal, La Quinta, Mecca and Santa Rosa Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building if possible. Gusty, erratic winds may also affect travel 
through the area.

&&

LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
      3345 11604 3343 11603 3343 11624 3378 11625
      3378 11605 3374 11600 3374 11595 3352 11595
TIME...MOT...LOC 0113Z 239DEG 28KT 3366 11578 

HAIL...0.75IN
WIND...60MPH
 
$$

Small
870 
WWUS56 KSGX 090144
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
644 PM PDT FRI SEP 8 2017

CAC065-090148-
/O.EXP.KSGX.SV.W.0024.000000T0000Z-170909T0145Z/
Riverside CA-
644 PM PDT FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 645 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened.
There could still be some gusty, erratic winds and localized reduced 
visibilities in dust, otherwise the severe thunderstorm warning for 
the area near Indio, Thermal, and Mecca will be allowed to expire.

LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
      3345 11604 3343 11603 3343 11624 3378 11625
      3378 11605 3374 11600 3374 11595 3352 11595
TIME...MOT...LOC 0138Z 239DEG 28KT 3373 11564 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:56 PM PDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 8, 1:56 PM PDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
156 PM PDT Fri Sep 8 2017

.SYNOPSIS...
A trough of low pressure will bring cooler weather through
Saturday, but also moisture for some thunderstorms during
afternoons and early evenings in the mountains and deserts. The
moisture flows westward Sunday over the entire region for
widespread showers and thunderstorms in all areas. Dry and
seasonal weather will develop Monday and continue the rest of next
week while coastal clouds increase.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A lot of elevated convective clouds cover the sky leading to
isolated sprinkles around San Diego and inland. Legit thunderstorms
have erupted in the Imperial Valley and will get going in our
mountains and lower deserts this afternoon. Moisture has moved up
from Mexico into the SE CA desert, but the moisture gradient is
sharp toward the west and continues this way through Saturday. So
thunderstorms are a good bet in the mountains and deserts during
the afternoons through Saturday, but probably not farther west
into valleys or even into the San Gabriel Mountains. The onshore
flow will weaken with the monsoon push, so coastal low clouds will
be on the decline this weekend. What's behind all this? A low
pressure trough along the west coast has created southerly flow
drawing in the monsoon moisture from Mexico. The trough cuts off
into a compact low just off the California coast. By Sunday the
cutoff low goes far enough south that the flow over Southern
California becomes southeast, enough to draw that moisture
northwest. That's why we're forecasting chances of showers and
thunderstorms everywhere on Sunday. On Monday the cutoff low
shifts slightly north and turns off the monsoon tap by drawing in
drier air from the southwest. The chances of precip shift north
and go away entirely by Monday night. The low opens up and the jet
stream nudges it eastward Tuesday and Wednesday. Dry air will
preclude any precip and the marine layer will be able to recover
and gain strength Tuesday and Wednesday. The increasing onshore
flow will probably create some brisk winds in the mountains and
deserts as well. On Wednesday enough dry air could combine with
winds for some critical fire weather conditions. A weak trough
pattern seems to remain for the latter half of next week for
seasonal weather absent of the tropical moisture influence.

&&

.AVIATION...
092005Z...Coast/Valleys...Through 09/0200 UTC, P6SM vis and SCT-BKN
clouds AOA 9000 ft msl. 09/0200-1500 UTC, stratus moving inland 15-
20 sm, with bases around 1000-1500 ft msl, tops around 1500-1800 ft
msl, and areas of vis 1-5 sm along higher coastal terrain/inland
mesas. Forecast marine layer inversion strength of around 8 deg C at
09/1200 UTC. Elsewhere, P6SM vis and FEW-SCT clouds AOA 10000 ft msl
will continue.

Mountains/Deserts...ISOL/SCT TSRA will likely develop through
09/0200 UTC with CB bases near 10000 ft MSL and tops to 40000 ft
MSL. Otherwise, SCT-BKN clouds AOA 10000 ft msl and P6SM vis will
prevail through Saturday morning.

&&

.MARINE...
There is a slight chance of thunderstorms Sunday over the coastal
waters due to a cut-off low pressure system near Point Conception
bringing up moisture and instability over the region. Otherwise,
expect wave heights through Sunday of 3-5 ft, then down to 2-3 ft
Monday through Wednesday, with weak to moderate northwest winds
through the period.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...Harrison

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:33 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 9, 1:36 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 9, 2:26 PM PDTSevere Thunderstorm WarningSGXSan Diego64 min
Sep 9, 3:49 PM PDTFlash Flood WarningSGXRiverside3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.